THE MORE FREQUENTLY A PERSON USES HEROIN, THE MORE RAPIDLY HE OR SHE DEVELOPS A PHYSICAL DEPENDENCE ON THE DRUG
This means the person must continue using heroin in order to feel “normal” and experience pleasure. Once the person stops using, heroin is no longer entering the body or binding to opioid receptors in the brain. As the body adjusts to the absence of heroin, the person can experience unpleasant, potentially dangerous physical and emotional symptoms, which may last for days or even weeks. These symptoms are called “withdrawal.”
While withdrawal is one of the first and most important steps on the road to recovery, it can be a frightening and dangerous process without medical supervision and management.
Heroin withdrawal can begin within hours of the person’s most recent dose. Withdrawal symptoms generally peak anywhere from about 24 to 72 hours into the process, which may last for up to a week or longer.
It is uncommon for heroin withdrawal to be fatal. However, withdrawal can still be extremely dangerous without medical supervision, because its symptoms can indirectly increase the risk of injury or death by:
- Causing the person to consider self-harm or suicide
- Causing the person to relapse and potentially overdose
Unless symptoms are controlled by medication, heroin withdrawal may cause the effects found here, depending on the severity of the addiction and how long it has been since the person last used.
Get Help Fighting Opioid Addiction Today
If you’ve been worried about a loved one, or if you’re concerned about the way you use your pain medication, we urge you to contact us as soon as possible for help. To take the first step, contact us online or call right away.
Symetria Recovery’s success rate is 4x greater than the industry average.
After six months, 9 in 10 patients are having success in treatment.
Only 13% of patients returned to use of addictive substances at one year follow up.
99% of patients did not require admission to a higher level of care than we offer onsite.
The proof is in the numbers